Alert archive / Oregon / Gale Warnings in 2021

Gale Warning 23, NWS Portland, OR

May 26, 2021

NWS Portland, OR issued this gale warning at May 26, 2021, 1:12 AM PDT. It took effect at May 26, 2021, 11:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2021, 1:12 AM PDT (08:12 UTC)
In effect from
May 26, 2021, 11:00 PM PDT
Expired
May 27, 2021, 5:00 AM PDT
In force
6 hr
Issued by
NWS Portland, OR

The text

As transmitted.

048 
WHUS76 KPQR 260812
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
112 AM PDT Wed May 26 2021

PZZ250-262115-
/O.EXT.KPQR.SC.Y.0079.210527T0200Z-210527T0600Z/
/O.NEW.KPQR.GL.W.0023.210527T0600Z-210527T1200Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
112 AM PDT Wed May 26 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 7 PM TO 11 PM PDT THIS
EVENING...
...GALE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 AM PDT
THURSDAY...

* WHAT...For the Small Craft Advisory, south winds 10 to 20 kt
  with gusts up to 25 kt. For the Gale Warning, south winds 20 to
  30 kt with gusts up to 35 kt.

* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head 
  OR out 10 NM.

* WHEN...Small Craft Advisory, from 7 PM to 11 PM PDT this
  evening. Gale Warning, from 11 PM this evening to 5 AM PDT
  Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ270-275-262115-
/O.EXT.KPQR.SC.Y.0079.210527T0000Z-210528T0600Z/
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM-
112 AM PDT Wed May 26 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 PM PDT THURSDAY...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 6 to 11 feet at 9 to 10 seconds expected.

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM and Waters from Cascade Head to Florence OR from 
  10 to 60 NM.

* WHEN...From 5 PM this afternoon to 11 PM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ255-262115-
/O.EXT.KPQR.SC.Y.0079.210527T0200Z-210528T0600Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
112 AM PDT Wed May 26 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 7 PM THIS EVENING TO
11 PM PDT THURSDAY...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and
  seas 6 to 10 feet at 9 to 10 seconds expected.

* WHERE...Coastal waters from Cascade Head to Florence OR out 10 
  NM.

* WHEN...From 7 PM this evening to 11 PM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
4 follow-up statements
706 
WHUS76 KPQR 262118
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
218 PM PDT Wed May 26 2021

PZZ250-271030-
/O.CON.KPQR.SC.Y.0079.210527T0200Z-210527T0600Z/
/O.CON.KPQR.GL.W.0023.210527T0600Z-210527T1200Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
218 PM PDT Wed May 26 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 PM TO 11 PM PDT
THIS EVENING...
...GALE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 5 AM
PDT THURSDAY...

* WHAT...For the Small Craft Advisory, south winds 10 to 20 kt 
  with gusts up to 25 kt. For the Gale Warning, south winds 20 
  to 30 kt with gusts up to 35 kt.

* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head 
  OR out 10 NM.

* WHEN...Small Craft Advisory, from 7 PM to 11 PM PDT this 
  evening. Gale Warning, from 11 PM this evening to 5 AM PDT 
  Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ270-275-271030-
/O.CON.KPQR.SC.Y.0079.210527T0000Z-210528T0600Z/
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM-
218 PM PDT Wed May 26 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 11 PM PDT THURSDAY...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 6 to 11 feet at 9 to 10 seconds expected.

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM and Waters from Cascade Head to Florence OR from 
  10 to 60 NM.

* WHEN...From 5 PM this afternoon to 11 PM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ255-271030-
/O.CON.KPQR.SC.Y.0079.210527T0200Z-210528T0600Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
218 PM PDT Wed May 26 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO 11 PM PDT THURSDAY...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 6 to 10 feet at 9 to 10 seconds expected.

* WHERE...Coastal waters from Cascade Head to Florence OR out 10 
  NM.

* WHEN...From 7 PM this evening to 11 PM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
810 
WHUS76 KPQR 270428
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
928 PM PDT Wed May 26 2021

PZZ270-271200-
/O.EXT.KPQR.SC.Y.0079.000000T0000Z-210527T0600Z/
/O.EXA.KPQR.GL.W.0023.210527T0600Z-210527T1200Z/
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
928 PM PDT Wed May 26 2021

...GALE WARNING IN EFFECT UNTIL 5 AM PDT THURSDAY...

* WHAT...For the Gale Warning, south winds 20 to 30 kt with 
  gusts up to 35 kt and seas 8 to 11 feet at 8 seconds expected. 
 
* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM.

* WHEN...Gale Warning, until 5 AM PDT Thursday. 

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ250-271200-
/O.CON.KPQR.SC.Y.0079.000000T0000Z-210527T0600Z/
/O.CON.KPQR.GL.W.0023.210527T0600Z-210527T1200Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
928 PM PDT Wed May 26 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...
...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM PDT THURSDAY...

* WHAT...For the Gale Warning, south winds 20 to 30 kt with 
  gusts up to 35 kt and seas 7 to 12 feet at 7 seconds expected. 
 
* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head 
  OR out 10 NM.

* WHEN...Gale Warning, until 5 AM PDT Thursday. 

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ275-271730-
/O.CON.KPQR.SC.Y.0079.000000T0000Z-210528T0600Z/
Waters from Cascade Head to Florence OR from 10 to 60 NM-
928 PM PDT Wed May 26 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT
THURSDAY...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 7 to 10 feet at 10 seconds.

* WHERE...Waters from Cascade Head to Florence OR from 10 to 60 
  NM.

* WHEN...Until 11 PM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ255-271730-
/O.CON.KPQR.SC.Y.0079.000000T0000Z-210528T0600Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
928 PM PDT Wed May 26 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT
THURSDAY...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 7 to 10 feet at 10 seconds.

* WHERE...Coastal waters from Cascade Head to Florence OR out 10 
  NM.

* WHEN...Until 11 PM PDT Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
408 
WHUS76 KPQR 270750
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
1250 AM PDT Thu May 27 2021

PZZ250-270-271200-
/O.CON.KPQR.GL.W.0023.000000T0000Z-210527T1200Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
1250 AM PDT Thu May 27 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM PDT EARLY THIS
MORNING...

* WHAT...Southwest winds 20 to 30 kt with gusts up to 35 kt and
  seas 6 to 10 feet at 7 to 8 seconds.

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM and Coastal waters from Cape Shoalwater WA to 
  Cascade Head OR out 10 NM.

* WHEN...Until 5 AM PDT early this morning.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ275-272100-
/O.CON.KPQR.SC.Y.0079.000000T0000Z-210528T0600Z/
Waters from Cascade Head to Florence OR from 10 to 60 NM-
1250 AM PDT Thu May 27 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 7 to 10 feet at 9 to 10 seconds.

* WHERE...Waters from Cascade Head to Florence OR from 10 to 60 
  NM.

* WHEN...Until 11 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ255-272100-
/O.CON.KPQR.SC.Y.0079.000000T0000Z-210528T0600Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
1250 AM PDT Thu May 27 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 6 to 9 feet at 8 to 10 seconds.

* WHERE...Coastal waters from Cascade Head to Florence OR out 10 
  NM.

* WHEN...Until 11 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
456 
WHUS76 KPQR 271145
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
445 AM PDT Thu May 27 2021

PZZ250-270-271245-
/O.EXP.KPQR.GL.W.0023.000000T0000Z-210527T1200Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
445 AM PDT Thu May 27 2021

...GALE WARNING WILL EXPIRE AT 5 AM PDT EARLY THIS MORNING...

Gale force winds have come to an end early this morning.
Therefore, the Gale Warning will be allowed to expire.

$$

PZZ275-280045-
/O.CON.KPQR.SC.Y.0079.000000T0000Z-210528T0600Z/
Waters from Cascade Head to Florence OR from 10 to 60 NM-
445 AM PDT Thu May 27 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 7 to 10 feet at 10 seconds.

* WHERE...Waters from Cascade Head to Florence OR from 10 to 60 
  NM.

* WHEN...Until 11 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ255-280045-
/O.CON.KPQR.SC.Y.0079.000000T0000Z-210528T0600Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
445 AM PDT Thu May 27 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt and
  seas 7 to 10 feet at 10 seconds.

* WHERE...Coastal waters from Cascade Head to Florence OR out 10 
  NM.

* WHEN...Until 11 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this gale warning went out at May 25, 9:09 PM PDT, 4 hours 3 minutes earlier.

Area forecast discussion, May 25, 9:09 PM PDT, 4 hours 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Portland OR
909 PM PDT Tue May 25 2021

Updated Aviation and Marine discussions.

.SYNOPSIS...An upper level low pressure system will move across the
region today for scattered showers. A ridge of high pressure will
bring dry weather Wednesday before the next storm system brings
another round of rain to the region Thursday into Friday. A more
summer-like pattern is expected over the weekend.

&&

.SHORT TERM...Tonight through Friday...Scattered showers in
the central and eastern Willamette Valley and Cascade foothills will
continue to meander east. Given the breaks in the clouds that have
developed over the past several hours, it is not surprising that we
have some heavier downpours over the northern Willamette.
Precipitation should shut off later this evening as subsidence
associated with an upper-level ridge warms and dries the air column
from the top down; forecast soundings show an inversion developing at
PDX by 11 p.m., so the overnight period is expected to be dry. In the
meantime, the slight chance of thunder we added to the forecast this
morning is still game, though the window of opportunity is small (and
should close with sunset).

Tomorrow will be a dry day under the ridge of high pressure. There is
general consensus among the NBM and HREF that low-level clouds will
be on the decrease in the Valley tomorrow morning, with sun perhaps
obscured only by high-level cirrus in the afternoon and evening. This
will allow temperatures to climb into the low 70s in the Willamette,
while coastal areas, under marine stratus, will stay in the 50s or
perhaps low 60s.

Tomorrow night clouds again increase ahead of the next trough
approaching from the Gulf of Alaska. Precipitation chances climb from
west to east ahead of a front that will cross the area sometime
Thursday morning. Behind the front, rain will transition to scattered
showers that will taper from west to east Thursday night. With clouds
around again Friday night, we have increased low temperatures just a
smidge - thinking the NBM might be underforecasting lows the
slightest bit. Friday, like Thursday, will be another cool day with
highs in the mid 60s across the Willamette and 50s along the coast.
/Bumgardner

.LONG TERM...Friday night through Tuesday...Models and their
ensembles remain in good agreement shortwave ridging will build
northeastward across the Pacific Northwest over the weekend into
early next week. This will result in a multi-day stretch of dry
weather and warming temperatures through at least Monday or Tuesday.

Interestingly, raw model guidance, particularly from the EC and its
ensemble members suggests temperatures will only warm into the upper
70s to mid 80s by Memorial Day. MOS guidance from the EC and GFS
also paints a similar picture. However, NBM guidance and its bias
correction suggests a warmer scenario is more likely to occur. In
fact, NBM 1D viewer probabilities suggest the odds of 90F occurring
at PDX is ~40% Monday and ~60% Tuesday. With that said, there are
few signs that this kind of heat will affect the coast. NBM guidance
suggests just a ~10% chance that KAST will hit 80F Monday and
Tuesday and even lower odds that warmth will reach a place like
KONP. /Neuman

&&

.AVIATION...Showers continue to dwindle and are generally
confined to the mountains. But onshore flow will maintain deep
marine stratus across the area. Expect VFR conditions to persist
through about 12Z Wed but then likely see some MVFR cigs develop
as subsidence lowers the marine layer. MVFR cigs should lift to
VFR 16-18Z.

For detailed regional Pac NW aviation weather information, go
online to: https://weather.gov/zse

KPDX AND APPROACHES...Expect mainly VFR conditions through
tonight. Lower clouds and resulting MVFR cigs will be possible
late tonight into Wednesday morning from roughly 12-17z. /mh

&&

.MARINE...Light NW winds will persist across the coastal waters
into Wednesday as high pressure builds in behind the departing
trough, with seas generally remaining around 3-4 ft for the next
24 hrs. Winds will begin to back to the SW Wednesday afternoon
ahead of a fairly strong front moving into the waters Wednesday
evening. Hoisted a Small Craft Advisory beginning 6 PM Wednesday
for the outer waters as southerlies increase to 20-25 kt with the
arrival of the front, spreading into the inner waters later in
the evening. A few gale force gusts are also likely by Thursday
morning, but these are expected to be isolated and short lived enough
to not warrant any Gale headlines at this time. These conditions will
persist through much of the day on Thursday as wind-driven short
period seas trend upward in response, with a building westerly swell
also contributing to combined seas in the 8-10 ft range.  Have
extended the Small Craft Advisory into Thursday evening with seas
around 10 feet.  Conditions will then improve overnight Thursday,
with a northerly wind regime becoming established on Friday and
persisting into  the weekend as high pressure builds offshore and
thermally induced surface troughing over the inland valleys helps to
tighten the coastal pressure gradient. /mh /CB

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...Small Craft Advisory from 6 PM Wednesday to 11 PM PDT Thursday
     for coastal waters from Cape Shoalwater WA to Florence OR
     from 10 to 60 NM.

     Small Craft Advisory from 9 PM Wednesday to 11 PM PDT Thursday
     for coastal waters from Cape Shoalwater WA to Florence OR
     out 10 NM.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

Nearby

Gale Warnings in Oregon, 2021Every gale warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.